Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 149, NWS Tallahassee, FL

June 27, 1998Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 27, 1998, 3:56 PM EDT for Lafayette County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 3:56 PM EDT (19:56 UTC)
Expired
Jun 27, 1998, 5:00 PM EDT
In force
64 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Lafayette County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS1 KTLH 271957 RRA
SVRTLH
FLC067-272100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN NORTHERN FLORIDA

* UNTIL 500 PM EDT

* AT 354 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES EAST OF MAYO MOVING SOUTHWEST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
MAYO                 BY 410 PM EDT


IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING.  BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DANGEROUS
LIGHTNING ARE LIKELY.  DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS.  DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SAT JUN 27 1998

ELONGATED E/W MID LEVEL TROF EXTENDING ACROSS CENTRAL/S FL AND OFF
FL E COAST WILL DRIFT S OVER FL STRAITS AND WEAKEN BY MONDAY.
MEANWHILE...VORTICITY OVER WRN GULFMEX SHOULD CONTINUE TO DRIFT
WESTWARD...LEAVING FCST AREA UNDER BROAD UPPER RIDGING DEVOID OF
ANY MEANINGFUL UPPER FORCING AS IS TYPICALLY THE CASE AT THIS TIME
OF YEAR. DEEP CONVECTION A BIT MORE PLENTIFUL THAN ANTICIPATED AT
THIS TIME ACROSS N FL IN SUBTLE AREA OF SLIGHTLY DEEPER MOISTURE.
SOME OF THIS ACTIVITY SHOULD PROPAGATE INTO S CENTRAL GA/ERN FL BIG
BEND BEFORE DISSIPATING AROUND SUNSET.

WEAK SURFACE TROF SHOULD DRIFT DOWN INTO N FL ON SUNDAY WHICH MIGHT
HELP LOW LEVEL FORCING FOR AFTERNOON CONVECTION...BUT MAIN ACTION
SHOULD STILL BE ALONG THE SEABREEZE. 12Z ETA SUGGESTS THAT MEAN
VECTOR WIND WILL BE SIMILAR TO TODAY WHICH WILL KEEP SEABREEZE NEAR
THE COAST. LACK OF DEEP MOISTURE WILL REMAIN THE LIMITING FACTOR
FOR DEEP CONVECTION ACROSS THE FCST AREA AGAIN ON SUNDAY. BEST
CHANCE FOR PRECIP MIGHT BE OVER NE FL WHERE SLIGHTLY DEEPER
MOISTURE PROGGED TO REMAIN IN PLACE. OTHERWISE...FAN/FWC IN
AGREEMENT WITH LOW PRECIP CHANCE (20 PCT) AND HOT TEMPS.

ON MONDAY...MDLS CONTINUE DIVERGENT TREND WITH RESPECT TO DEEP
MOISTURE ASSOCIATED WITH REMNANTS OF TROPICAL WAVE OVER WRN
GULFMEX. NGM CONTINUES TO TRY TO BRING SOME OF THIS MOISTURE EWD
ACROSS SOUTHEAST...WHICH STILL SEEMS A BIT OVERDONE. EXPECT JUST
SLIGHTLY BETTER MOISTURE ON MONDAY WHICH FAVORS NUDGING THE PRECIP
CHC UP JUST A BIT TO AROUND 30 PCT. FAN/FWC SIMILAR AND GENERALLY
ACCEPTED.

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:12 PM EDTSevere Thunderstorm WarningTAEMadison48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.